Funnel Cloud, Humboldt
- When
- May 15, 9:30 AM PST to 9:40 AM PST
- Where
- Humboldt County, 16.89 mi NNE of Floka Siding
- Reported by
- Public
- Coordinates
- 41.150, -118.560
The public reported a cold core funnel cloud over the Jackson Mountains.
A closed upper level low produced widespread showers and thunderstorms on May 15th, 2018. The showers and storms produced three separate funnel clouds across Lander and Humboldt Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A closed upper level low produced widespread showers and thunderstorms on May 15th, 2018. The showers and storms produced three separate funnel clouds across Lander and Humboldt Counties. The most notable funnel cloud occurred near Winnemucca, which garnered regional media attention as many people saw and took photos of the funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at May 15, 1:12 AM PST, 8 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 212 AM PDT Tue May 15 2018 .SYNOPSIS...Low pressure will weaken and finally exit northern Nevada by this evening. Daytime heating will make the atmosphere more unstable and cause scattered showers to redevelop this afternoon, including a few stronger thunderstorms. Another low pressure system will bring additional showers and storms to the state on Wednesday afternoon into Thursday. Unsettled weather will continue into the weekend. && .SHORT TERM...Today and Wednesday. Given recent rains/moist ground and some areas of clearing, there is a chance that patchy fog could develop in a few locations early this morning. Otherwise, stubborn cut- off low will continue to fill and finally lift northward across western and northern Nevada today. Daytime heating will make the atmosphere more unstable and cause scattered showers to redevelop this afternoon and early evening, including a few stronger thunderstorms over the eastern half of the CWA. By late afternoon the low will be over eastern Humboldt County. Areas of modest instability of 300 to 500 J/kg will exist over the eastern half of the CWA across portions of Elko, Lander/Eureka, and White Pine counties where southerly low- level flow will veer to the southwest and increase with height. This should provide a better environment for a few stronger storms to form. Gusty outflow winds, brief downpours, and perhaps some small hail would be the primary threats. Another, more compact closed-low will approach the region from central California on Wednesday then track across central Nevada on Thursday. Scattered showers and thunderstorms will overspread the northwestern half of the state during the afternoon/evening with breezy and dry conditions holding over the southeastern CWA. Max temperatures will be closer to normal in the 60s to lower 70s today, and a few degrees warmer in the mid 60s to mid 70s on Wednesday. Nighttime lows will generally be in the mid 30s to mid 40s through the short term period. .LONG TERM...Wednesday night through next Monday. In general model agreement is good through the current extended unsettled period. However as the trough extends southwest across the Silver State, positioning of the low circulation at the base of the trough differs by a few hundred miles by midday Thursday. This actually translates that the low could be on either side of the Sierras which could affect moisture fetch. Instability showers will continue throughout the forecast in either case as a general trough pattern sustains. There will be some diffluent flow aloft on Wednesday and/or Thursday leading to higher CAPE values so storms could get stronger, especially near the Idaho border. Specific timing of showers will be difficult. High temperatures will range from the mid 60s to the mid 70s. Low temperatures will range from the mid 30s to the mid 40s. && .AVIATION...Iso/sct rain showers will continue across the Great Basin. Expect periodic rain showers with embedded thunderstorm activity from time to time throughout the week. Brief MVFR cigs and vis will be possible in the heavier showers. Cloud cover will cause mountain obscurations throughout NV. There is the chance for fog at KBAM, KELY, KEKO, and KWMC during the overnight hours. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 95/92/92
Hazardous Weather Outlook National Weather Service Elko NV 221 AM PDT Tue May 15 2018 NVZ030-031-033>041-160930- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 221 AM PDT Tue May 15 2018 This hazardous weather outlook is for portions of Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .DAY ONE...Today and Tonight. Low pressure will move north through the state today and continue to produce rain showers with a few thunderstorms. Snow will be confined to the highest elevations/mountain peaks however some thunderstorms could produce brief heavy downpours and gusty outflow winds or even small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another low pressure system will bring a chance of additional showers and thunderstorms beginning Wednesday. Some thunderstorms may be strong, especially near the Idaho border Wednesday and Thursday. The unsettled weather pattern will continue through early next week. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report precipitation totals and any significant weather phenomena such as strong winds or hail and any storm damage. LW
The national radar mosaic for the moment the first event began.
3 funnel cloud. Local standard time, as filed.
The public reported a cold core funnel cloud over the Jackson Mountains.
The public spotted a cold core funnel cloud near Lewis Canyon in northern Lander County.
A well defined rope cold core funnel was reported by numerous spotters. The funnel cloud garnered regional media attention and was viewed by numerous people.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2018Every state in 2018This day in weather historyWarnings in Nevada, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745876, 745877, 745878.